Alert archive / Wyoming / High Wind Watches in 2022
High Wind Watch 13, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Feb 9, 2022, 1:23 AM MST for 4 counties in Wyoming. It took effect at Feb 10, 2022, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 9, 2022, 1:23 AM MST (08:23 UTC)
- In effect from
- Feb 10, 2022, 5:00 AM MST
- Expired
- Feb 9, 2022, 1:16 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3936 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
548 WWUS75 KCYS 090823 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 123 AM MST Wed Feb 9 2022 WYZ106-110-116-100000- /O.NEW.KCYS.HW.A.0013.220210T1200Z-220211T1200Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 123 AM MST Wed Feb 9 2022 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY NIGHT... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, and South Laramie Range. This includes Interstate 80 between Laramie and Rawlins, the Interstate 80 Summit, and Interstate 25 between Chugwater and Wheatland. * WHEN...From late tonight through late Thursday night. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph or gusts of 58 mph or higher may occur. Continue to monitor the latest forecasts. && $$
1 follow-up statement
734 WWUS75 KCYS 092016 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 116 PM MST Wed Feb 9 2022 WYZ106-110-116-101215- /O.UPG.KCYS.HW.A.0013.220210T1200Z-220211T1200Z/ /O.NEW.KCYS.HW.W.0016.220210T1200Z-220211T1200Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 116 PM MST Wed Feb 9 2022 ...HIGH WIND WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM MST FRIDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, and South Laramie Range. This includes Interstate 80 between Laramie and Rawlins, the Interstate 80 Summit, and Interstate 25 between Chugwater and Wheatland. * WHEN...5 AM Thursday to 5 AM Friday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ117-118-101215- /O.NEW.KCYS.HW.W.0016.220210T1800Z-220211T1200Z/ South Laramie Range Foothills-Central Laramie County- Including the cities of Whitaker, Federal, Horse Creek, and Cheyenne 116 PM MST Wed Feb 9 2022 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THURSDAY TO 5 AM MST FRIDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...South Laramie Range and Adjacent Foothills including Interstate 80 between Laramie and Cheyenne. Interstate 25 corridor in central Laramie County and the city of Cheyenne. * WHEN...11 AM Thursday to 5 AM Friday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight and high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 8, 10:28 PM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Feb 8, 10:28 PM MST, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1028 PM MST Tue Feb 8 2022 .SHORT TERM...(This evening through Wednesday) Issued at 233 PM MST Tue Feb 8 2022 Key Messages: 1) Elevated to near critical fire weather concerns will continue until 5pm today across Nebraska Panhandle for 35 to 55 mph winds plus a dry airmass with dry fuels. Far east Wyoming near the Nebraska border will have elevated fire conditions with slightly lower winds but still all potentially impactful if a fire start occurs. 2) Isolated snow showers are possible late Wednesday night for the High Terrain and in patchy areas across the WY/NE High Plains. Accumulation amounts will be light with minimal impacts expected. Weather Details: As of 206 PM MST, the surface boundary has pushed through the SW Nebraska panhandle and has cleared our CWA. Noticeably drier air has advected across the NE panhandle in the wake of the frontal passage as noted by area observations reporting RH values in the hovering around 20%. This dry air was also associated with strong, gusty northwest winds behind the FROPA. Wind speeds maxed out across Chadron, Alliance and Scottsbluff as the front moved through with wind gusts being reported between 45-50 mph. Wind speeds over the last hour have decreased, with most sites across the NE panhandle seeing wind gusts around 35 mph. These winds will continue to decrease as we head into the evening. As the winds decrease and some modest RH recovery takes place through the evening, fire weather concerns will diminish from the elevated to near critical levels we saw this afternoon. Elsewhere, winds across the WY/NE High Plains should continue to diminish heading into the overnight hours. Some very weak CAA will work its way down into eastern WY/western NE that will lower overnight lows a few degrees cooler than previous nights. We are still tracking a weak shortwave trough passage for Wednesday that could bring some areas of light snow showers. The favored locations will be on the north facing upslope areas across the Laramie Range and across the WY/NE High Plains which will be where the better upper level support and moisture axis will be. PoPs overall were unchanged from previous forecast with only some slight increases across the higher terrain locations. Limited snow accumulations around 3" can be expected across the mountains with little to snow accumulations across most valley locations. .LONG TERM...(Thursday through next Tuesday) Issued at 233 PM MST Tue Feb 8 2022 Main focus in the mid-range is the potential for high winds Thursday afternoon/night ahead of an approaching cold front from the north. Pressure gradients will begin to steepen during the day Thursday, which will start the set-up for high winds. Low-level winds will shift from northwesterly to westerly Thursday evening, allowing for the flow aloft to strengthen. 800 to 700 mb flow maxes out at 55 to 65 kts Thursday night. Downward omegas Thursday night are also strong, especially over ARL and the Laramie Range. This should allow for good mixing of these winds down to the surface. As far as location of high winds, the usual wind prone areas will be affected, including ARL, BRX, and the south Laramie Range, including the Interstate-80 summit. Strongest 700 mb winds and subsidence set up over the south Laramie Range so the south Laramie Range foothills will likely see high winds as well. There is still a good deal of uncertainty concerning high winds outside of the wind prone areas, including Platte, Goshen, and Laramie Counties. Any mountain waves that set up and break could potentially cause gusts over 60 MPH in these areas. This high wind event looks to be relatively short lived as the passage of the cold front early Friday morning effectively shuts off high winds in the wind prone areas. However, Friday still looks blustery behind the front. The clipper system associated with the front drops into our CWA, bringing strong northerly winds to areas east of the Laramie Range. This will be an area to watch over the next few days to see if high winds are possible, especially in the Nebraska panhandle. The other main stories in the medium range are the well-above average temperatures on Thursday, and the potential for snow showers on Friday. 700 mb temperatures hover around 0C on Thursday, helping temperatures warm up 10 to 20 degrees above average for areas east of the Laramie Range. After the passage of the cold front, high temperatures drop about 10 degrees on Friday with widespread snow showers possible. Precipitation will be on the light side with minimal accumulations expected at this time. The long term forecast remains fairly quiet and dry. Temperatures will warm up through the weekend as a ridge of high pressure builds over the west. Temperatures are expected to be well-above average once again by the time Monday rolls around. Long range guidance has a clipper system dropping down from the northwest Tuesday evening. However, this system looks to be fast moving and low moisture. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1025 PM MST Tue Feb 8 2022 VFR conditions currently across area terminals with high clouds passing over the area late this evening. Latest GOES Nighttime Microphysics RGB has shown a few patches of mid-level clouds developing, but not expecting ceilings much below 8 kft overnight. Gusty winds 25-30 kts will return Wednesday afternoon for most sites while afternoon showers will develop over east-central Wyoming and the northern Nebraska Panhandle including near KCDR. Hi-res guidance continues to be fairly scattered with coverage so opted to include VCSH at a few Nebraska Panhandle sites starting after 22z Wednesday. Guidance has also begun to hint at lower ceilings behind this passing system late in the forecast period so upcoming shifts should monitor trends and make appropriate changes to the TAFs. For now, brought cigs down to 4 kft near KCDR Wednesday evening as NBM guidance shows ~25% probability of reaching MVFR levels. && .FIRE WEATHER... Issued at 233 PM MST Tue Feb 8 2022 Fire weather concerns will continue across all the Nebraska fire weather zones through the afternoon. A frontal boundary is moving across the area this afternoon with gusty winds both ahead and behind the front. Wind gusts approaching 45 mph should continue through the late afternoon. Fire weather concerns will decrease toward the evening as wind speeds will diminish with recovering RH values expected behind the front. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AW LONG TERM...SF AVIATION...MB FIRE WEATHER...AW
Hazardous weather outlook, Feb 8, 2:01 PM MST, 11 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 201 PM MST Tue Feb 8 2022 WYZ101>119-092115- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 201 PM MST Tue Feb 8 2022 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Elevated winds of 35 to 45 mph could occur late morning through the afternoon. Winds will decrease through the evening hours. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Localized light snow will be possible across the High Terrain and portions of the High Plains Wednesday evening through early Thursday morning. Overall impacts will likely be low but brief areas of moderate snow could reduce visibility. Strong winds may develop across the wind prone areas Thursday night into Friday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-092115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- 201 PM MST Tue Feb 8 2022 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Elevated to near critical fire weather concerns will continue until 5pm today across Nebraska Panhandle for 35 to 55 mph winds plus a dry airmass with dry fuels. Far east Wyoming near the Nebraska border will have elevated fire conditions with slightly lower winds but still all potentially impactful if a fire start occurs. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 9, 12:12 AM MST, 1 hour 11 minutes before
Special Weather Statement National Weather Service Cheyenne WY 1212 AM MST Wed Feb 9 2022 WYZ110-116-091000- North Snowy Range Foothills-South Laramie Range- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, and Vedauwoo 1212 AM MST Wed Feb 9 2022 West to southwest winds will occasionally gust between 50 and 55 mph over the South Laramie Range and North Snowy Range Foothills overnight. This includes Interstate 80 between Laramie and Rawlins, and the Interstate 80 Summit. Drivers of high profile vehicles along these stretches of Interstate 80 should use extra caution.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 1:16 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 38 hr |
Nearby
High Wind Watches in Wyoming, 2022Every high wind watch in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.